Maximizing Spectral Radius and Number of Spanning Trees in Bipartite Graphs

  • Ravindra B. BapatEmail author
Part of the Indian Statistical Institute Series book series (INSIS)


The problems of maximizing the spectral radius and the number of spanning trees in a class of bipartite graphs with certain degree constraints are considered. In both the problems, the optimal graph is conjectured to be a Ferrers graph. Known results towards the resolution of the conjectures are described. We give yet another proof of a formula due to Ehrenborg and van Willigenburg for the number of spanning trees in a Ferrers graph. The main tool is a result which gives several necessary and sufficient conditions under which the removal of an edge in a graph does not affect the resistance distance between the end vertices of another edge.


Spectral radius Ferrers graph Spanning trees Bipartite graph Resistance distance Laplacian 



I sincerely thank Ranveer Singh for a careful reading of the manuscript. Support from the JC Bose Fellowship, Department of Science and Technology, Government of India, is gratefully acknowledged.


  1. 1.
    Bai, H.: The Grone-Merris conjecture. Trans. Am. Math. Soc. 363, 4463–4474 (2011)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bapat, R.B.: Graphs and Matrices, 2nd edn. Hindustan Book Agency, New Delhi and Springer (2014)zbMATHGoogle Scholar
  3. 3.
    Bapat, R.B.: Resistance distance in graphs. Math. Stud. 68, 87–98 (1999)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bhattacharya, A., Friedland, S., Peled, U.N.: On the first eigenvalue of bipartite graphs. Electron. J. Comb. 15, # R144 (2008)Google Scholar
  5. 5.
    Bondy, J.A., Murty, U.S.R.: Graph Theory, Graduate Texts in Mathematics, vol. 244. Springer, New York (2008)Google Scholar
  6. 6.
    Bozkurt, S.B.: Upper bounds for the number of spanning trees of graphs. J. Inequal. Appl. 269 (2012)Google Scholar
  7. 7.
    Brualdi, R.A., Hoffman, A.J.: On the spectral radius of (0, 1)-matrices. Linear Algebra Appl. 65, 133146 (1985)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Burns, J.: Bijective Proofs for Enumerative Properties of Ferrers Graphs. arXiv: math/0312282v1 [math CO] (2003)
  9. 9.
    Campbell, S.L., Meyer, C.D.: Generalized Inverses of Linear Transformations. Pitman, London (1979)zbMATHGoogle Scholar
  10. 10.
    Chestnut, S.R., Fishkind, D.E.: Counting spanning trees in threshold graphs. arXiv: 1208.4125v2 (2013)
  11. 11.
    Chung, F.R.K.: Spectral Graph Theory. CBMS Regional Conference Series in Mathematics. American Mathematical Society, Providence (1997)Google Scholar
  12. 12.
    Cvetković, D.M., Doob, M., Sachs, H.: Spectra of Graphs. Theory and Applications, 3rd edn. Johann Ambrosius Barth, Heidelberg (1995)zbMATHGoogle Scholar
  13. 13.
    Ehrenborg, R., Willigenburg, S.V.: Enumerative properties of Ferrers graphs. Discrete Comput. Geom. 32, 481–492 (2004)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Friedland, S.: Bounds on the spectral radius of graphs with \(e\) edges. Linear Algebra Appl. 101, 8186 (1988)Google Scholar
  15. 15.
    Garrett, F., Klee, S.: Upper bounds for the number of spanning trees in a bipartite graph. Preprint. (2014)
  16. 16.
    Hammer, P.L., Peled, U.N., Sun, X.: Difference graphs. Discrete Appl. Math. 28, 35–44 (1990)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Klein, D.J., Randić, M.: Resistance distance. J. Math. Chem. 12, 81–95 (1993)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Koo, C.W.: A bound on the number of spanning trees in bipartite graphs. Senior thesis. (2016)
  19. 19.
    Marshall, A.W., Olkin, I., Arnold, B.C.: Inequalities: Theory of Majorization and Its Applications. Springer, New York (2011)CrossRefGoogle Scholar
  20. 20.
    Petrović, M., Simić, S.K.: A note on connected bipartite graphs of fixed order and size with maximal index. Linear Algebra Appl. 483, 21–29 (2015)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Rowlinson, P.: On the maximal index of graphs with a prescribed number of edges. Linear Algebra Appl. 110, 43–53 (1988)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Slone, M.: A conjectured bound on the spanning tree number of bipartite graphs. arXiv:1608.01929v2 [math.CO] (2016)
  23. 23.
    Stanley, R.P.: A bound on the spectral radius of graphs with \(e\) edges. Linear Algebra Appl. 87, 267–269 (1987)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Indian Statistical InstituteNew DelhiIndia

Personalised recommendations